New Mexico, 2008

Hail in New Mexico, May 29, 2008

May 29, 2008 · NWS ABQ · 14 events in 6 counties and zones

An unstable airmass remained over eastern New Mexico on the 29th with plenty of low level moisture and shear to generate another round of severe thunderstorms. Large hail was first reported over De Baca and Harding counties between 200 and 300 pm MDT, then was reported over the far eastern plains counties along the Texas border between 300 pm and 700 pm MDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An unstable airmass remained over eastern New Mexico on the 29th with plenty of low level moisture and shear to generate another round of severe thunderstorms. Large hail was first reported over De Baca and Harding counties between 200 and 300 pm MDT, then was reported over the far eastern plains counties along the Texas border between 300 pm and 700 pm MDT.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 29, 2:00 AM MST, 11 hours 12 minutes earlier.

Area forecast discussion, May 29, 2:00 AM MST, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT THU MAY 29 2008

.DISCUSSION...
THUNDERSTORMS STILL ONGOING OVER FAR NORTHEAST NEW MEXICO NEAR MID
LEVEL SHORT WAVE EMBEDDED IN RAPID SOUTHWEST FLOW ALOFT...BUT THIS
ACTIVITY WILL LIKELY WANE BEFORE SUNRISE.

SURFACE ANALYSIS SHOWS PLENTY OF LOW LEVEL MOISTURE REMAINS IN PLACE
ACROSS THE EASTERN 2/3 OF THE STATE. DEW POINTS STILL AROUND 50
DEGREES IN ABQ AT THIS TIME.  SW FLOW ALOFT WILL MIX OUT THE LOW
LEVELS ACROSS THE WESTERN HALF OF AREA THIS MORNING...BUT CAN NOT
RULE OUT AN ISOLATED THUNDERSTORM FORMING LATE THIS MORNING OR EARLY
THIS AFTERNOON ALONG THE CENTRAL MOUNTAIN CHAIN.  FROM MID AFTERNOON
THROUGH MID EVENING...DRY LINE INDUCED THUNDERSTORMS SHOULD BE
CONFINED TO THE FAR EASTERN PLAINS. DO NOT SUSPECT WIDESPREAD SEVERE
WEATHER AS ON WEDNESDAY...BUT CAN NOT RULE OUT A STRONG TO SEVERE
STORM WITH LARGE HAIL DURING PEAK HEATING WHEN MODERATE TO STRONG
INSTABILITY WILL BE PRESENT.  UNIDIRECTIONAL FLOW WILL MAKE SHEAR
WEAK AND LONG LIVED SUPERCELLS UNLIKELY...ALTHOUGH DAMAGING STRAIGHT
LINE WINDS ARE NOT OUT OF THE QUESTION AS DRIER AIR PUNCHES
NORTHEASTWARD.

DRIER AND QUITE WARM AIR SHOULD THEN DOMINATE MUCH OF THE AREA
FRIDAY THROUGH MONDAY OR TUESDAY AS WEST TEXAS/CHIHUAHUA UPPER HIGH
BUILDS NORTHWARD.  HIGH TEMPERATURES OF 5 TO 15 DEGREES ABOVE NORMAL
CAN BE EXPECTED WITH PARTS OF THE SE PLAINS POSSIBLY REACHING THE
TRIPLE DIGITS.  ABOUT THE ONLY CHANCE FOR PRECIP MAY COME TO THE
NORTHEAST AS BACKDOOR COLD FRONTS FLIRT WITH THAT PART OF THE STATE.
WILL LEAVE IN SMALL POPS SAT NGT AND SUNDAY...MODELS DEPICT ONLY A
LIMITED MOISTURE INTRUSION.

THE HIGH IS EXPECTED TO GIVE WAY TO AN UPPER TROUGH ON WEDNESDAY
WHICH MAY SET OFF A FEW STORMS AND BRING TEMPS BACK DOWN TO NORMAL
IN THE PROCESS...KD

&&

.AVIATION...
MVFR AND IFR CONDITIONS WILL REMAIN ACROSS NORTHEASTERN AREAS
THROUGH THE EARLY MORNING HOURS WITH ADDITIONAL LOW CLOUDS
DEVELOPING IN EAST CENTRAL AREAS BY SUNRISE. LOW CLOUDS AND ANY
AREAS OF FOG WILL BURN OFF BY MID TO LATE MORNING. GUSTY SOUTHWEST
WINDS TO 35KT WILL OCCUR OVER WESTERN AREAS INCLUDING TAF SITES KFMN
AND KGUP AS WELL AS IN THE FAR NORTHEAST PORTIONS OF THE STATE.
OTHER CONCERNS FOR THURSDAY AFTERNOON WILL BE ISOLATED THUNDERSTORMS
EAST OF THE CENTRAL MOUNTAIN CHAIN. BEST CHANCE FOR STORMS WILL BE
NEAR THE TX BORDER...ESPECIALLY IN THE NORTHEAST. GUSTY WINDS WILL
BE PRIMARY HAZARD WITH ANY STORMS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z.

&&

.FIRE WEATHER...
WILL UPGRADE FIRE WX WATCH TO RED FLAG WARNING FOR WESTERN ZONES OF
101...105...AND 109. MODELS ARE HINTING AT MUCH LESS WINDINESS IN
THE WEST...SO CONFIDENCE IS A BIT LOWER IN MEETING THE NECESSARY
WIND CRITERIA FOR THE WARNING. STILL THINK THAT HIGH MIXING HEIGHTS
WILL PULL DOWN SOME OCCASIONAL STRONG GUSTS IN THE VERY LATE
AFTERNOON. IT WILL ALSO BE QUITE BREEZY ACROSS THE NORTH CENTRAL
AREAS WHERE 1 TO 2 HOURS OF CRITICAL FIRE WX WILL BE POSSIBLE.
ALSO...SOME UNCERTAINTY EXISTS REGARDING PLACEMENT OF THUNDERSTORM
ACTIVITY THIS AFTERNOON WITH THE PRIMARY CONCERN BEING PLACEMENT OF
THE LOW LEVEL MOISTURE/DRYLINE. MODELS ARE SPEEDING UP THE EASTWARD
PROGRESSION OF THE MOISTURE...HOWEVER HAVE OPTED TO KEEP ISOLATED
THUNDERSTORMS ALONG AND EAST OF THE CENTRAL MOUNTAINS WITH BEST
CHANCES TOWARD THE TX BORDER.

DRY CONDITIONS WILL CONTINUE ON FRIDAY...BUT WINDS LOOK TO REMAIN
BELOW CRITICAL THRESHOLDS. A WARM AND DRY WEEKEND WILL ALSO BE ON
TAP DUE TO A RIDGE ALOFT BUILDING SOUTH OF THE AREA. WINDS WILL BE
OCCASIONALLY BREEZY IN THE AFTERNOON BUT ARE NOT EXPECTED TO
STRENGTHEN TOO MUCH.

52

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  84  43  86  44 /   5   0   0   0
GALLUP..........................  82  36  82  36 /   5   0   0   0
GRANTS..........................  83  39  84  38 /   5   0   0   0
GLENWOOD........................  90  45  91  47 /   5   0   0   0
CHAMA...........................  74  30  74  33 /  10   0   0   0
LOS ALAMOS......................  78  46  80  48 /  10   0   0   0
RED RIVER.......................  69  31  70  30 /  10   0   0   0
TAOS............................  78  38  80  35 /  10   0   0   0
SANTA FE........................  81  44  82  46 /  10   0   0   0
SANTA FE AIRPORT................  84  47  85  47 /  10   0   0   0
ESPANOLA........................  85  43  86  42 /  10   0   0   0
ALBUQUERQUE HEIGHTS.............  90  57  90  58 /  10   0   0   0
ALBUQUERQUE VALLEY..............  91  50  92  50 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  86  53  87  55 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  89  51  91  52 /  10   0   0   0
SOCORRO.........................  90  53  93  55 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  80  46  82  46 /  10   5   0   0
MORIARTY/ESTANCIA...............  84  46  89  48 /  10   5   0   0
CARRIZOZO.......................  86  54  91  54 /  10   0   0   0
RUIDOSO.........................  80  49  85  50 /  20   0   0   0
RATON...........................  82  43  85  44 /  20  10   0   0
LAS VEGAS.......................  80  48  82  45 /  20   0   0   0
ROY.............................  82  53  85  51 /  20  10   0   0
CLAYTON.........................  87  58  89  56 /  20  20   0   0
SANTA ROSA......................  86  53  92  54 /  20   5   0   0
TUCUMCARI.......................  90  60  96  59 /  20  10   0   0
FORT SUMNER.....................  87  59  94  58 /  20  10   0   0
CLOVIS..........................  88  60  96  58 /  20  10   0   0
PORTALES........................  88  60  96  59 /  20  10   0   0
ROSWELL.........................  90  63 100  62 /  20  10   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR THE
FOLLOWING ZONES...NMZ101-105-109.

&&

19/52
Hazardous weather outlook, May 29, 9:20 AM MST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1020 AM MDT THU MAY 29 2008

NMZ001>021-026-301200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
1020 AM MDT THU MAY 29 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING ACROSS SOME OF THE EASTERN BORDER COUNTIES OF NEW
MEXICO...INCLUDING UNION...HARDING...QUAY...CURRY AND ROOSEVELT. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS.

A RED FLAG WARNING IS IN EFFECT FOR THE WEST CENTRAL AND SOUTHWEST
MOUNTAINS ALONG WITH THE NORTHWEST PLATEAU THIS AFTERNOON AND
EVENING WHERE LOW HUMIDITIES COMBINED WITH STRONG WINDS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT SEVERE WEATHER OR WILDFIRES.

In the hours before

Special weather statement, May 29, 12:51 PM MST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
151 PM MDT THU MAY 29 2008

NMZ018-292015-
DE BACA COUNTY-
151 PM MDT THU MAY 29 2008

...STRONG THUNDERSTORMS MOVING OVER WEST CENTRAL AND NORTH CENTRAL
DE BACA COUNTY ...

AT 148 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 2
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 55 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHWEST OF YESO.
MOVEMENT WAS NORTHEAST AT 27 MPH.

THE WESTERN STORM WILL REACH YESO AROUND 210 PM. OTHER LOCATIONS IN
THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL DE BACA COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
THURSDAY EVENING FOR EASTERN NEW MEXICO.

44

The radar

The Cannon AFB radar (KFDX), 93 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

14 hail. Local standard time, as filed.

Hail, De Baca

When
May 29, 1:12 PM MST
Where
De Baca County, 0.9 mi NE of Yeso
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.440, -104.610

Hail, Harding

When
May 29, 1:45 PM MST
Where
Harding County, 5 mi S of Yates
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.078, -103.900

Hail, Union

When
May 29, 2:25 PM MST
Where
Union County, 5 mi SW of Clapham
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
36.119, -103.433

Hail, Union

When
May 29, 2:48 PM MST
Where
Union County, 6 mi NW of Thomas
Measured
0.75 in hail
Reported by
Public
Coordinates
36.311, -103.356

Hail, Quay

When
May 29, 3:18 PM MST
Where
Quay County, 3 mi SSW of Ragland
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.780, -103.750

Hail, Quay

When
May 29, 3:35 PM MST
Where
Quay County, 0.69 mi S of Forrest
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.790, -103.600

Hail, Quay

When
May 29, 3:50 PM MST
Where
Quay County, 3.41 mi E of House
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.650, -103.840

Hail, Quay

When
May 29, 4:37 PM MST
Where
Quay County, 9.45 mi SSW of Cameron
Measured
0.88 in hail
Reported by
Public
Coordinates
34.800, -103.430

Hail, Roosevelt

When
May 29, 4:45 PM MST
Where
Roosevelt County, 3 mi E of Kenna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
33.830, -103.718

Hail, Roosevelt

When
May 29, 4:53 PM MST
Where
Roosevelt County, 1 mi ENE of Kenna
Measured
1.75 in hail
Reported by
Public
Coordinates
33.836, -103.754

The ground was completely covered with hail. The hail broke small tree branches.

Hail, Curry

When
May 29, 5:06 PM MST
Where
Curry County, 0.57 mi E of Broadview
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
34.820, -103.210

Hail, Roosevelt

When
May 29, 5:07 PM MST
Where
Roosevelt County, 5 mi SW of Elida
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
33.879, -103.712

Hail accumulated four inches deep.

Hail, Quay

When
May 29, 5:25 PM MST
Where
Quay County, 10.48 mi SSE of Logan
Measured
1.5 in hail
Reported by
Department of Highways
Coordinates
35.236, -103.332

Hail, Roosevelt

When
May 29, 5:38 PM MST
Where
Roosevelt County, 3 mi S of Dora
Measured
0.88 in hail
Reported by
Public
Coordinates
33.887, -103.330

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 91724, 91725, 91726, 91727, 91731, 91732, 91733, 91735, 91737, 91738, 91742, 91743, 91750, 91745.